Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 189, NWS State College, PA

November 9, 2005Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 9, 2005, 6:31 PM EST for Elk County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2005, 6:31 PM EST (23:31 UTC)
Expired
Nov 9, 2005, 7:30 PM EST
In force
59 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Elk County, PA

The radar

The State College radar (KCCX), 78 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 11:35 AM ESTSevere Thunderstorm WatchSPC7 hr
Nov 9, 4:35 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:03 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Nov 9, 3:03 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EST WED NOV 9 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY EVENING)...

COLD FRONT CURRENTLY MOVING THROUGH SE LOWER MICHIGAN AND INTO NW
OHIO ATTM. FREQUENT SHOWERS WITH AREAS OF EMBEDDED (MAINLY ELEVATED
TSRA) WERE ANCHORED TO THE PERSISTENT LLVL CONVERGENCE ALONG THE
WARM FRONT...WHICH HAS BEEN HAVING A DIFFICULT TIME CARVING OUT THE
COOL AIR DAMMED EAST OF THE ALLEGHENY PLATEAU. TSRA HAVE CONTINUED
TO WEAKEN EAST OF A KELZ TO KDUJ LINE AND I EXPECT THIS TO BE THE
CASE THROUGH THE EVENING ACROSS MOST OF THE CENTRAL AND EASTERN CWA.

MID LEVEL THERMAL RIDGE WITH 700 MB TEMPS OF +4 TO +5 HAVE
EFFECTIVELY CAPPED OFF CONVECTION IN THE CLOUD POLLUTED WARM SECTOR
ACROSS MUCH OF OHIO. BEST LLVL WINDS/HELICITY WILL SHIFT EAST AND
NORTHEAST ACROSS THE LLVL COOLER AIR ACROSS THE SUSQ VALLEY AND
NCENT MTNS LATE TODAY...LEAVING THE MOST FAVORABLE AREA FOR STRONGER
CONVECTION THROUGH EARLY THIS EVENING ACROSS THE LAUREL HIGHLANDS
WHERE SFC BASED HIGHER TEMPS AND MOISTURE WILL BE ABLE TO BE
TAPPED.

STRONG COLD ADVECTION WILL TAKE PLACE ON A STIFF WEST TO NORTHWEST
WIND TONIGHT WITH 850 MB DIVING FROM +10-12C AT 00Z TONIGHT...TO -5C
BY 12Z THURSDAY. LLVL FLOW WELL ALIGNED FROM 280-300 DEG THURSDAY
MORNING WHICH WILL SUPPORT FAIRLY NUMEROUS SNOW SHOWERS ACROSS THE
NW MTNS...CAPABLE OF LOCALLY REDUCING VSBYS DOWN TO AROUND 1SM AND
LEAVING A QUICK INCH IN SOME SPOTS. WET BULB ZERO BETWEEN 1-2 KFT
AGL ACROSS THE CENTRAL MTNS AND POINTS SE SHOULD SUPPORT SCTD
MORNING FLURRIES...THEN ISOLATED SNOW SHOWERS/RAIN SHOWERS AS THE
THERMAL TROUGH MOVES EAST ACROSS THE REGION DURING THE LATE MORNING
AND AFTERNOON HOURS. PRIMARY NEGATING FACTOR TO MORE WIDESPREAD SNOW
SHOWERS THURSDAY WILL BE DRY AIR ABOVE A RELATIVELY LOW SUBSIDENCE
INVERSION BASED AT 5-6 KFT AGL.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
HIGH PRESSURE BEGINS TO BUILD INTO THE AREA ON FRIDAY AS UPPER
TROF WORKS OFF THE EAST COAST. GFS SHOWS COOLER CONDITIONS IN THE
AREA INTO THE WEEKEND. THE HIGH PRESSURE PUSHES INTO THE AREA AS
WE MOVE FURTHER INTO THE WEEKEND WITH DRY CONDITIONS. HIGH MOVES
OFF THE COAST BY SUNDAY AS THE NEXT SYSTEM APPROACHES FROM THE
WEST. NEXT LOW TAKES A SIMILAR PATH AS OUR CURRENT SYSTEM INTO THE
GREAT LAKES AREA AND SWINGS ANOTHER FRONT THROUGH THE COMMONWEALTH
DURING THE EARLY PART OF THE WORK WEEK.

&&

.AVIATION...
WIDESPREAD MVFR CIGS AND VSBYS (WITH AREAS OF IFR CIGS AND VSBYS
ACROSS THE HIGHER TERRAIN AND IN TSRA) WILL PERSIST ACROSS THE
CENTRAL AND NORTHERN PARTS OF PENN THROUGH THIS EVENING...BEFORE A
STRONG COLD FRONT RACES EAST ACROSS THE REGION AND BRINGS PARTIAL
CLEARING AND SEVERAL HOURS OF HIGHER (MAINLY VFR) CIGS FROM LATE
EVENING ON AS LLVL WINDS SHIFT TO THE WEST AND GUST OVER 25 MPH.

MID LEVEL COLD POOL WILL CROSS PENN DURING THE DAY THURSDAY COMBINED
WITH A WELL ALIGNED LLVL NW FLOW TAPPING MOISTURE OFF THE RELATIVELY
WARMER WATERS OF LAKE ERIE. CIGS WILL LOWER/REMAIN AT MVFR WITH
LOCAL IFR CIGS AND VSBYS  AT KBFD AND KJST IN OCCASIONAL...LAKE
EFFECT/OROGRAPHIC RAIN AND SNOW SHOWERS FROM MID MORNING ON ACROSS
THE CENTRAL AND WRN MTNS THURSDAY. ELSEWHERE...SCT-BKN STRATO CU
SHOULD REMAIN AOA 3000 FT AGL SE OF A KIPT-KUNV TO KAOO LINE FROM
04Z THROUGH 18Z THURSDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
LONG TERM...ONDREJIK
AVIATION...LAMBERT
Hazardous weather outlook, Nov 9, 3:22 AM EST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 AM EST WED NOV 9 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-100830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
322 AM EST WED NOV 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH
WIND DAMAGE BEING THE MAIN SEVERE WEATHER THREAT...ACCOMPANYING
THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 9, 1:11 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 PM EST WED NOV 9 2005

PAZ005-006-010>012-017-091945-
CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CLINTON-POTTER-
111 PM EST WED NOV 9 2005

...STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
MCKEAN...CLEARFIELD...CAMERON...POTTER...ELK AND CLINTON THROUGH
245 PM EST...

AT 107 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS MOVING RAPIDLY EAST ACROSS THE
NORTHWEST MOUNTAINS OF PENNSYLVANIA...WITH THE LEADING EDGE ALONG A
LINE EXTENDING FROM 11 MILES EAST OF WARREN TO 4 MILES SOUTHEAST OF
RIDGWAY TO 9 MILES WEST OF DUBOIS...MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORMS WILL BE NEAR TREASURE LAKE...MOUNT JEWETT AROUND
120 PM...PENFIELD...LEWIS RUN...KINZUA BRIDGE STATE PARK...CYCLONE
AROUND 125 PM...TRUMAN...SMETHPORT...REW AND PARKER DAM STATE PARK
AROUND 130 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING.

FORECASTER: LAMBERT
Special weather statement, Nov 9, 3:07 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EST WED NOV 9 2005

PAZ046-092100-
SOUTHERN LYCOMING-
307 PM EST WED NOV 9 2005

...A STRONG THUNDERSTORM WILL AFFECT LYCOMING COUNTY...

AT 303 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF JERSEY SHORE...MOVING EAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR SOUTH WILLIAMSPORT...COGAN STATION
AROUND 315 PM...MONTOURSVILLE...MONTGOMERY...LOYALSOCKVILLE AROUND
320 PM...HUGHESVILLE...MUNCY AROUND 330 PM...PICTURE ROCKS AROUND 335
PM AND LAIRDSVILLE AROUND 340 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:RHG/BL
Special weather statement, Nov 9, 3:22 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EST WED NOV 9 2005

PAZ051>053-092115-
COLUMBIA-MONTOUR-NORTHUMBERLAND-
322 PM EST WED NOV 9 2005

...A STRONG THUNDERSTORM WILL AFFECT THE NORTHERN PART OF
MONTOUR...NORTHUMBERLAND AND COLUMBIA COUNTIES THROUGH 415 PM EST...

AT 318 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MONTOURSVILLE...MOVING EAST AT
60 MPH.

THE THUNDERSTORM WILL BE NEAR EXCHANGE...WASHINGTONVILLE...AROUND
330 PM...MILLVILLE AROUND 340 PM...BENTON...STILLWATER AND
ORANGEVILLE AROUND 350 PM...BERWICK AROUND 400 PM.

A 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE IN DIAMETER ARE
POSSIBLE WITH THIS STORM.

EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Nov 9, 4:16 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EST WED NOV 9 2005

PAZ004>006-010-092315-
ELK-MCKEAN-POTTER-WARREN-
416 PM EST WED NOV 9 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...WARREN...POTTER AND ELK
COUNTIES THROUGH 615 PM...

AT 412 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RIPLEY NEW
YORK...SOUTHWEST TO NEAR ALBION AND ASHTABULA OHIO...MOVING
EAST AT 45 MPH.

THE THUNDERSTORMS WILL BE NEAR COLUMBUS...BEAR LAKE AROUND 450
PM...SUGAR GROVE...LOTTSVILLE AROUND 500 PM...SPRING CREEK AROUND
505 PM...YOUNGSVILLE...RUSSELL...GRAND VALLEY...GARLAND AROUND 520
PM AND GERMANY AROUND 525 PM...BRADFORD...LEWIS RUN AND KANE AROUND
545 PM...SHINGLEHOUSE...PORT ALLEGHENY AND RIDGWAY AROUND 615 PM.

A 20 MINUTE PERIOD DOWNPOUR FROM THESE STORMS WILL DUMP BETWEEN ONE
HALF AND ONE INCH OF RAIN...AND WILL CAUSE WATER TO QUICKLY POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE IN DIAMETER ARE
POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Nov 9, 6:19 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EST WED NOV 9 2005

PAZ005-006-010-011-037-100015-
CAMERON-ELK-MCKEAN-POTTER-TIOGA-
619 PM EST WED NOV 9 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...TIOGA...CAMERON...POTTER
AND ELK COUNTIES...

AT 614 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
OLEAN TO 7 MILES SOUTHEAST OF OIL CITY...MOVING EAST AT 55 MPH. THE
THUNDERSTORMS WILL BE NEAR WETMORE...WESTLINE...REW...ELDRED AROUND
625 PM...KANE...CYCLONE AROUND 630 PM...SHINGLEHOUSE...MOUNT
JEWETT...KINZUA BRIDGE STATE PARK AND JAMES CITY AROUND 635 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:JL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 1:40 PM ESTSevere Thunderstorm WarningCTPClearfield65 min
Nov 9, 3:10 PM ESTSevere Thunderstorm WarningCTPLycoming35 min
Nov 9, 5:33 PM ESTSevere Thunderstorm WarningCTPWarren57 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.